Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 20, 2017, 8:05 PM EDT for Arlington County, Fairfax County, City of Falls Church, Virginia; Montgomery County, Prince George's County, Maryland. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2017, 8:05 PM EDT (00:05 UTC)
- Expired
- Apr 20, 2017, 8:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Falls Church, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:48 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 20, 2:48 PM EDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 248 PM EDT Thu Apr 20 2017 .SYNOPSIS... High pressure off the coast will move further east today. A cold front will drop into the Mid Atlantic Friday. Weak high pressure builds over the area Friday night before low pressure impacts the area Saturday night and Sunday. && .NEAR TERM /THROUGH TONIGHT/... A few showers have been developing over the past hour or two across the higher terrain...though, they are currently struggling to sustain themselves long enough to become thunderstorms as parcel accelerations remain rather weak. That should change over the next hour or two...as instability continues to increase over that area. Once scattered thunderstorms develop, they will gradually push east through the afternoon into the evening. CAPE/shear parameter space supports general thunderstorms (e.g., MLCAPE ~600-1000 J/kg...0-6 km EBS ~20-30 kts)...with perhaps a very brief and localized pulse-type strong thunderstorm. The best instability will be across the higher terrain...with much less expected east of the Blue Ridge. The higher shear totals (~30 kts by late afternoon) are mainly focused to our north across PA...but could slip into the northern tier of counties near the Mason-Dixon line by early evening. While still low probability, this area is the most likely to experience a stronger thunderstorm...if the activity in PA/WV can move into this area. Any thunderstorms should weaken shortly after sunset as instability wanes with the loss of daytime heating. While low confidence, there could also be some patchy fog tonight...particularly where it rains this afternoon/evening. Overnight lows near 60F. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Cold front will push through the area Friday. Still some uncertainty with regards to timing...which will have a large impact on sensible weather across the area. Thunderstorms are expected along/ahead of the front. A few of these storms could become marginally severe...as instability increases compared to today (e.g., MLCAPE ~1000-1400 J/kg). Latest SPC Day 2 Marginal Severe risk was shifted further north into our area...which makes sense considering the timing uncertainty of the frontal passage and thus how much destabilization can occur. While slightly better than today...strong wind field remains to the north of the area...which results in only marginally favorable shear profiles for storm organization. Front will stall to our south late Friday into Saturday, leaving us with extensive cloud cover as we remain in the cool sector. Low pressure will approach the area from the SW during the day Saturday...allowing for overrunning precipitation to develop over the area during the afternoon and through the overnight. Uncertainty remains in regards to how far north the greatest QPF sets up...latest trends in the guidance continue to push the highest totals south...keeping them over central VA. 1-2 inches of rain are possible across central VA...with generally less than an inch expected north of I-66. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Low pressure at the surface will likely sink south of the area Sunday as the upper level low forcing it becomes cutoff from the westerlies. The low may meander off the coast for a couple days with high pressure building to the north. This would result in a cool and dreary pattern into the first half of next week. By the middle of next week, the low should move away and high pressure rebuilds to the southeast of the area, resulting in southwesterly flow and a marked increase in temperatures. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR expected at all sites through much of the today. Scattered thunderstorms are possible this afternoon into the early evening...with brief flight restrictions and gusty winds possible. There could be some patchy fog around tonight...though confidence is rather low at this time. Thunderstorms with gusty winds are possible Friday...with flight restrictions possible in any stronger thunderstorms...VFR expected outside of thunderstorm activity. Low clouds and periods of rain could impact the terminals Saturday afternoon through Sunday morning...with sub-VFR possible. Sub-VFR likely in low clouds/onshore flow (generally northeasterly around 10 knots) Sunday into Monday. && .MARINE... While gradient winds are expected to remain below SCA values today/tonight, scattered thunderstorms are possible this afternoon into early evening (especially over the Upper/Middle Tidal Potomac). Brief/localized gusty winds are possible in the strongest thunderstorms...with a chance for a few Special Marine Warnings. Rain is expected for the waters Saturday. Generally sub-SCA conditions expected Saturday night and Sunday. SCA conditions possible Monday with increasing northeasterly flow. Northeasterly flow between high pressure to the north and low pressure to the south may push gusts into Small Craft Advisory territory early next week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE LONG TERM...DFH AVIATION...MSE/DFH MARINE...MSE/DFH
Hazardous weather outlook, Apr 20, 7:47 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 747 AM EDT Thu Apr 20 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 747 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-211200- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 747 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 20, 5:10 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NNW TIMBERVILLE 38.65N 78.78W
04/20/2017 M0.75 INCH ROCKINGHAM VA TRAINED SPOTTER
DIME SIZE HAIL
&&
EVENT NUMBER LWX1701813
KLWLocal storm report, Apr 20, 6:34 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 SSW WINCHESTER 39.15N 78.18W
04/20/2017 M0.75 INCH CITY OF WINCHESTER VA TRAINED SPOTTER
DIME SIZE HAIL
&&
EVENT NUMBER LWX1701814
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:00 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 45 min |
| Apr 21, 5:19 PM EDT | Special Marine Warning | LWX | 56 min | |
| Apr 21, 6:10 PM EDT | Special Marine Warning | LWX | 65 min | |
| Apr 21, 6:17 PM EDT | Special Marine Warning | LWX | 58 min | |
| Apr 21, 7:02 PM EDT | Severe Thunderstorm Warning | LWX | King George | 28 min |
| Apr 21, 7:09 PM EDT | Special Marine Warning | LWX | 96 min | |
| Apr 21, 7:35 PM EDT | Special Marine Warning | LWX | 55 min | |
| Apr 21, 7:56 PM EDT | Special Marine Warning | LWX | 94 min | |
| Apr 21, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery, Prince George's | 39 min |
| Apr 21, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 41 min |
| Apr 21, 5:40 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.